Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 27, 2023

July 27, 2023 · NWS DLH · 24 events in 3 counties and zones

Warm and humid conditions developed across northeastern Minnesota on the 27th ahead of a frontal boundary that stalled out across the region. Storms developed during the afternoon hours and were prolific hail producers and they moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Warm and humid conditions developed across northeastern Minnesota on the 27th ahead of a frontal boundary that stalled out across the region. Storms developed during the afternoon hours and were prolific hail producers and they moved through. Multiple reports of hail to the size of tennis balls were received. A few areas of wind damage were reported as well, primarily in the Duluth area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 27, 11:16 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 11:16 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1216 PM CDT Thu Jul 27 2023

.MESOSCALE UPDATE...
Issued at 1058 AM CDT Thu Jul 27 2023

Convection continues to percolate over the Iron Range east to
near Silver Bay and Tofte. Another area of scattered showers was
over the I-35 corridor into northwest Wisconsin. Surface fronts
and remnant outflow boundaries from overnight convection are
rather nebulous. As of 15Z double-barrel surface low pressure was
over South Dakota with another surface low east of Pickle Lake,
ON. A cool/quasi-stationary front stretched between the low center
over eastern South Dakota across northern Minnesota into
northwest Ontario. A warm front was located farther south from
eastern South Dakota across central and southern Minnesota into
southern Wisconsin. A few additional fronts/outflow boundaries
were located over northwest Wisconsin into central Minnesota and
over northeast Minnesota. A 500 mb speed max was located over the
southern Canadian Prairies into northwest Ontario. A subtle 700 mb
shortwave trough was found over western South Dakota into western
and central Nebraska.

RAP analysis suggests MLCAPE of 2000-3250 J/kg over central
Minnesota into northwest Wisconsin. The CAPE gradient tapers off
to the north to around 1000 J/kg over the Iron Range to near Two
Harbors. The elevated convection over the Iron Range to the North
Shore was tapping into slightly more instability than the analysis
indicates.

Current expectation is for non-severe showers and storms to
continue percolating for the rest of the morning into this
afternoon. As the 700 mb shortwave and right entrance region of
the 500 mb (and an associated 300 mb speed max) move into western
Minnesota this afternoon, large scale forcing for ascent will
increase. One or two lines of storms may develop, one along the
northward moving warm front and another along the cold front in
northeast Minnesota. The storms may begin relatively discrete and
a few supercells are possible. Over time, with shear crossing the
cold front, we expect storms to eventually organize into a QLCS.
Large hail, perhaps to tennis ball size, and wind gusts of 40 to
60 mph will be possible with the initial storms. As they grow
upscale into a QLCS, the wind risk will increase to 50 to 75 mph.

&&

.DISCUSSION...(Today through Wednesday)
Issued at 411 AM CDT Thu Jul 27 2023

Summary...Heat and humidity with rounds of showers and storms are
expected today through Friday, before cooling back towards more
seasonable normals with storm chances south of the area for the
weekend. Shower and storm chances return for next week with
warming temperatures once again.

This morning a cluster of elevated showers and storms is moving
across northern Minnesota, moving generally east within a deep
warm air advection zone, steep mid level lapse rates and MUCAPE
values of over 2000j/kg. After some initial stronger cells that
may have produced severe hail, it seems to have weakened as the
storms have moved east. Expect this area of showers and storms to
continue to move east this morning and gradually weaken, though
some showers may linger into mid morning. This activity is
associated with a weak shortwave which should move off to the east
by mid-day. Instability will develop once again today, with
plenty of CAPE and 30-40kts of deep layer shear, and there will be
another round of showers and thunderstorms this afternoon and
evening with a risk of severe storms, mainly triggered off the
weak surface trough that will be draped across northern MN today,
which will slowly sag south of the area tonight and early Friday.
My thinking mirrors where the SPC Slight risk extends from central
MN east across much of central and northern WI. Today will
another unusually warm and humid day once again, with the
potential for low to even mid 90s for the Brainerd Lakes region
east through the Hinckley area and adjoining portions of northwest
WI, with mid 80s expected for much of the Arrowhead. Another lake
breeze may keep temperatures near Lake Superior cooler, around 10
degrees cooler than more inland locations. While I do not expect
us to set any new records today, we will be close, with
temperatures as much as 15 degrees above normal for a large
portion of the forecast area.

Friday the surface cold front/trough sags south of the forecast
area, and with the northeast surface flow and cloud cover from the
convection south of the forecast area temperatures will be
cooler, which will linger through the weekend. A surface ridge
sliding into the area Saturday and Sunday should also push the
shower and storm chances south of the forecast area, and have a
mainly dry forecast for the weekend.

Shower and thunderstorm chances return beginning on Sunday night
and Monday, continuing through much of the upcoming week.
Temperatures for the first part of the work week will remain
seasonable, but then temperatures warm back above normal into the
middle part of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM CDT Thu Jul 27 2023

Several rounds of thunderstorms are forecast this afternoon into
this evening. Wind gusts near storms of 25 to 55 knots are
possible at HIB, BRD, and DLH. Storms will also produce hail from
dime to tennis ball size. Storms which affect HYR may have winds
up to 65 knots. The storms will move out of the area tonight.
General storm motion will be toward the southeast (from the
northwest). Additional storms may develop Friday morning near BRD
and HYR. Will handle those with later updates.

&&

.MARINE...
Issued at 411 AM CDT Thu Jul 27 2023

The main concern today and tonight is for the showers and
thunderstorms that will develop over northern Minnesota and then
slide to affect Lake Superior. Ongoing storms should affect the
lake during the early morning hours, followed by a calmer period
during the mid-day hours, then another round starting in the mid
to late afternoon through early evening. Gusty winds and hail will
be possible with the strongest storms, and marine warnings may be
needed. Fog will be possible overnight tonight after the storms
move through the area. Northeast winds are expected to develop on
Friday and will cause building waves, with hazardous conditions
possible for the southwestern arm of the lake Friday afternoon and
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  88  61  76  54 /  60  40  10  10
INL  84  56  74  51 /  20  10  10  10
BRD  92  63  84  57 /  30  20  20  10
HYR  91  62  84  53 /  70  70  20  10
ASX  91  62  75  54 /  70  60  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

MESOSCALE UPDATE...Huyck
DISCUSSION...LE
AVIATION...Huyck
MARINE...LE
Hazardous weather outlook, Jul 27, 10:45 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Duluth MN
1145 AM CDT Thu Jul 27 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281645-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1145 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Hot temperatures are forecast again today. Heat indices of 90 to
100 degrees are forecast from the Brainerd Lakes towards Hinckley.

Severe storms are possible this afternoon and evening. Storms may
be capable of producing damaging winds to around 75 mph and large
hail to tennis ball size. The area where widespread severe storms
are the most likely is from Aitkin to the Twin Ports and
southeast across northwest Wisconsin and the I-35 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Friday and again at
times next week. At this time a few strong storms are possible,
but widespread severe weather is not expected Friday and next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-281645-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1145 AM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of strong to severe thunderstorms today. Storms
may be capable of producing large hail to tennis ball size and
gusty winds of 45 to 65 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northeast winds on Friday of 5 to 15 knots with gusts to 20 knots
will build waves to 2 to 4 feet on the waters of the southwest
arm of Lake Superior.

There will be several chances of thunderstorms next week.

Levens/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jul 27, 10:51 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
1151 AM CDT Thu Jul 27 2023

WIZ001-002-007-008-271715-
Douglas WI-Bayfield WI-Sawyer WI-Washburn WI-
1151 AM CDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
BAYFIELD, SOUTHEASTERN DOUGLAS, NORTHEASTERN WASHBURN AND
NORTHWESTERN SAWYER COUNTIES THROUGH 1215 PM CDT...

At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Seeley, or 9 miles north of Hayward, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Cable and Seeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4604 9157 4620 9164 4634 9127 4606 9113
TIME...MOT...LOC 1651Z 253DEG 14KT 4614 9150

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Levens
Special weather statement, Jul 27, 11:00 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
1200 PM CDT Thu Jul 27 2023

WIZ001-002-007-008-271730-
Douglas WI-Bayfield WI-Sawyer WI-Washburn WI-
1200 PM CDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
BAYFIELD, SOUTHEASTERN DOUGLAS, NORTHEASTERN WASHBURN AND
NORTHWESTERN SAWYER COUNTIES THROUGH 1230 PM CDT...

At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wascott, or 17 miles northwest of Hayward, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Cable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4612 9178 4627 9183 4640 9123 4613 9116
TIME...MOT...LOC 1700Z 258DEG 31KT 4620 9170

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Levens
Special weather statement, Jul 27, 11:27 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
1227 PM CDT Thu Jul 27 2023

WIZ001>004-008-009-271800-
Douglas WI-Bayfield WI-Price WI-Iron WI-Ashland WI-Sawyer WI-
1227 PM CDT Thu Jul 27 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN
BAYFIELD, SOUTHEASTERN DOUGLAS, SOUTHWESTERN IRON, SOUTHERN ASHLAND,
NORTHERN PRICE AND NORTHERN SAWYER COUNTIES THROUGH 100 PM CDT...

At 1227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Seeley, to near Clam Lake,
to near Park Falls, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Butternut and Clam Lake around 1230 PM CDT.
  Park Falls and Fifield around 1235 PM CDT.

Other locations in the path of these storms include Glidden,
Namekagon Lake and Namekagon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4598 9004 4597 9004 4584 9005 4585 9049
      4588 9057 4587 9057 4589 9058 4605 9102
      4618 9166 4638 9130 4617 9028 4598 8999
TIME...MOT...LOC 1727Z 271DEG 29KT 4621 9147 4613 9089 4594 9051

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Levens
Special weather statement, Jul 27, 1:00 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
200 PM CDT Thu Jul 27 2023

MNZ035>037-271930-
Northern Aitkin MN-Carlton/South St. Louis MN-South Aitkin MN-
200 PM CDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL AITKIN
AND WESTERN CARLTON COUNTIES THROUGH 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
McGregor, or 10 miles south of Big Sandy Lake, moving east at 30 mph.

HAZARD...Winds gusts up to 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McGregor around 205 PM CDT.
  Mille Lacs Band East Lake Area around 210 PM CDT.

Other locations in the path of this storm include Tamarack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4656 9344 4670 9347 4684 9295 4647 9289
TIME...MOT...LOC 1900Z 270DEG 28KT 4661 9337

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Levens
Special weather statement, Jul 27, 1:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
220 PM CDT Thu Jul 27 2023

MNZ037-271945-
Carlton/South St. Louis MN-
220 PM CDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
LOUIS AND NORTHERN CARLTON COUNTIES THROUGH 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Floodwood, or 17 miles northeast of Big Sandy Lake, moving east at 45
mph.

HAZARD...Winds gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Brookston and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.

&&

LAT...LON 4682 9305 4697 9305 4701 9235 4687 9229
      4674 9236
TIME...MOT...LOC 1919Z 271DEG 38KT 4689 9296

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Levens
Special weather statement, Jul 27, 1:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
242 PM CDT Thu Jul 27 2023

MNZ019-020-037-272015-
Central St. Louis MN-Southern Lake/North Shore MN-
Carlton/South St. Louis MN-
242 PM CDT Thu Jul 27 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN ST.
LOUIS AND SOUTHWESTERN LAKE COUNTIES THROUGH 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Island Lake, to 7 miles north of Brookston,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Island Lake and Boulder Lake around 250 PM CDT.

Other locations in the path of these storms include Saginaw, Larsmont
and Pike Lake Near Duluth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.

&&

LAT...LON 4706 9153 4703 9157 4674 9237 4697 9285
      4708 9217 4708 9148
TIME...MOT...LOC 1942Z 272DEG 27KT 4703 9219 4697 9266

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Levens

The radar

The Duluth radar (KDLH), 21 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
July 27, 2:15 PM CST to 2:17 PM CST
Where
St. Louis County, 3.3 mi W of Island Lake
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
47.030, -92.220

Hail, St. Louis

When
July 27, 2:25 PM CST to 2:27 PM CST
Where
St. Louis County, 3.35 mi NE of Hunters Park
Measured
2 in hail
Reported by
Public
Coordinates
46.890, -92.030

Hail, St. Louis

When
July 27, 2:25 PM CST to 2:27 PM CST
Where
St. Louis County, 4.18 mi NE of Arnold
Measured
1.5 in hail
Reported by
Public
Coordinates
46.930, -92.050

Hail, St. Louis

When
July 27, 2:30 PM CST to 2:32 PM CST
Where
St. Louis County, 3.14 mi NE of Hunters Park
Measured
2 in hail
Reported by
Public
Coordinates
46.880, -92.020

Hail, Pine

When
July 27, 2:30 PM CST to 2:32 PM CST
Where
Pine County, 1.99 mi SW of Ellson
Measured
1 in hail
Reported by
Public
Coordinates
46.300, -93.030

Hail, St. Louis

When
July 27, 2:30 PM CST to 2:32 PM CST
Where
St. Louis County, 2.74 mi ENE of Hunters Park
Measured
1.25 in hail
Reported by
Public
Coordinates
46.870, -92.020

Thunderstorm Wind, St. Louis

When
July 27, 2:30 PM CST to 2:32 PM CST
Where
St. Louis County, 1.46 mi NNW of Endion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.820, -92.080

A mature maple tree with a diameter of 10 inches was down on the northeast corner of the UMD campus.

Hail, St. Louis

When
July 27, 2:33 PM CST to 2:35 PM CST
Where
St. Louis County, 0.84 mi SE of Hunters Park
Measured
1 in hail
Reported by
Public
Coordinates
46.840, -92.060

Hail, St. Louis

When
July 27, 2:35 PM CST to 2:37 PM CST
Where
St. Louis County, 2.46 mi ESE of Hunters Park
Measured
1 in hail
Reported by
Public
Coordinates
46.840, -92.020

Hail, St. Louis

When
July 27, 2:35 PM CST to 2:37 PM CST
Where
St. Louis County, 2.13 mi NNW of Lakewood
Measured
2 in hail
Reported by
Public
Coordinates
46.900, -91.960

Thunderstorm Wind, St. Louis

When
July 27, 2:35 PM CST to 2:38 PM CST
Where
St. Louis County, 2.92 mi ESE of Hunters Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.840, -92.010

Several medium-sized trees snapped near the base that fell onto power lines.

Thunderstorm Wind, St. Louis

When
July 27, 2:35 PM CST to 2:38 PM CST
Where
St. Louis County, 1.17 mi NW of Clifton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.890, -91.920

Several trees were bent or snapped about halfway up along the railroad tracks between Lakewood and McQuade roads.

Hail, St. Louis

When
July 27, 2:36 PM CST to 2:39 PM CST
Where
St. Louis County, 1.46 mi NNE of Lakewood
Measured
1.5 in hail
Reported by
Public
Coordinates
46.890, -91.940

Hail, St. Louis

When
July 27, 2:37 PM CST to 2:39 PM CST
Where
St. Louis County, 2.8 mi NE of Hunters Park
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.880, -92.030

A few trees were down in the area as well.

Hail, St. Louis

When
July 27, 2:40 PM CST to 2:42 PM CST
Where
St. Louis County, 1.46 mi NNE of Lakewood
Measured
1.5 in hail
Reported by
Public
Coordinates
46.890, -91.940

Hail, St. Louis

When
July 27, 2:44 PM CST to 2:46 PM CST
Where
St. Louis County, 3.15 mi WNW of Lakewood
Measured
1.75 in hail
Reported by
Public
Coordinates
46.890, -92.010

Hail, St. Louis

When
July 27, 2:52 PM CST to 2:54 PM CST
Where
St. Louis County, 0.94 mi W of Clifton
Measured
2 in hail
Reported by
Public
Coordinates
46.880, -91.920

Hail, Aitkin

When
July 27, 3:20 PM CST to 3:22 PM CST
Where
Aitkin County, 2.76 mi ESE of Giese
Measured
1 in hail
Reported by
Public
Coordinates
46.200, -93.070

Hail, Pine

When
July 27, 3:39 PM CST to 3:42 PM CST
Where
Pine County, 0.69 mi S of Willow River
Measured
0.75 in hail
Reported by
Public
Coordinates
46.310, -92.830

Hail, Pine

When
July 27, 3:45 PM CST to 3:47 PM CST
Where
Pine County, 3.61 mi ENE of Willow River
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.340, -92.760

Hail, Pine

When
July 27, 4:01 PM CST to 4:03 PM CST
Where
Pine County, 3.17 mi NW of Mission Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -93.000

Hail, Pine

When
July 27, 4:10 PM CST to 4:12 PM CST
Where
Pine County, 3.41 mi ESE of Rutledge
Measured
0.75 in hail
Reported by
Public
Coordinates
46.260, -92.800

Hail, Pine

When
July 27, 4:20 PM CST to 4:24 PM CST
Where
Pine County, 3.88 mi E of Rutledge
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.260, -92.790

Hail, Pine

When
July 27, 6:00 PM CST to 6:02 PM CST
Where
Pine County, 3.55 mi NW of Mission Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -93.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120359, 1120373, 1120384, 1120356, 1120372, 1120385, 1120387, 1120371, 1120370, 1120374, 1120386, 1120393, 1120358, 1120378, 1120357, 1120379, 1120383, 1120364, 1120363, 1120361, 1120376, 1120367, 1120382, 1120368.